Medication Side Effects

Deborah Gray Health Guide
  • One of the most common question that people on medication for depression and other psychiatric disorders have is about what side effects they can expect on a certain medication or whether something they're experiencing is due to their medication. I wish I could give more helpful answers than the ones I usually give. But more often than not, the answer is a "maybe." Unfortunately, there are no cut and dried answers to most questions about side effects on medication.

    It's very hard (and inadvisable) to generalize about any medication. Our chemistry is so individual that there are really no hard and fast rules, and no absolutes. One thing you have going for you when you're trying to find the answer to the question of whether something you're experiencing is due to a medication is that you know your history as far as behavior and experience, or that of someone you know well. But at the same time, it helps to have a doctor who has seen a lot of patients.

    Add This Infographic to Your Website or Blog With This Code:

    About a year ago, my son had persistent ear infections. His pediatrician, for the third round, put him on an antibiotic called Augmentin. Augmentin is not simply an antibiotic - it is a mixture of amoxicillin and clavulanate potassium, whatever the heck that is. A couple of days after he started the medicine, we noticed that his personality had changed. He's normally a loving and easygoing child, not aggressive or violent in any way. A friend of mine dubbed him "the gentle giant" (he's very tall). But soon after he started the Augmentin he started being rude, hyperactive and aggressive, and actually punched me a couple of times. He was also so hyper that he was frequently jumping up and down in place.

    The weekend following his doctor's appointment was Easter, and we got together with my family. I knew I hadn't been imagining the change in his behavior when my parents and sisters asked what was going on with Lawrence. When we got home, I did a search online to find more information, and in a patient edited database, found an entry by a parent who described the same types of personality changes in their child shortly after starting Augmentin. ("My 10 year old child has had diahrrea,vomiting, and a personality change like no other. (and its not good!)")

    Subsequently I found a website that listed the leaflet information for Augmentin, and there it was:

    "Agitation, anxiety, behavioral changes, confusion, convulsions, dizziness, insomnia, and reversible hyperactivity have been reported rarely."

    Now, let me clarify something about these medication leaflets. The symptoms listed were not found during a controlled study. Instead, they are reported by patients on the drug, but no contributing factors were ruled out. In other words, we don't know if these people were on other drugs or had another condition that could be causing the symptoms.

    In Lawrence's case, however, things seemed pretty clear-cut. First thing on Monday we called Lawrence's pediatrician and voiced our concerns. Although he told us that he hadn't run into any behavioral changes with patients he'd prescribed Augmentin to before, he gave us a prescription for a new medication. By the next morning Lawrence was almost back to normal, and a day and a half after taking his last dose of Augmentin he was completely back to his sweet, easygoing self.

  • A few months later I was seeing an ear, nose and throat doctor for a problem I was having. While we were waiting for the medication to kick in that was supposed to numb my nasal passages before he put a tube through my nose (which I hope I never have to do again) I asked him about whether he had ever seen personality changes with Augmentin. He immediately replied, "Oh, absolutely."

    Add This Infographic to Your Website or Blog With This Code:

    Now, both doctors are knowledgeable. But there was one difference between the ear, nose and throat doctor and my son's pediatrician - twenty or so years. In his additional two decades of practice, the ENT doctor had had occasion to have at least one patient with this (apparently) rare side effect.

    Sometimes the side effects from a medication are immediate and obvious. Lawrence's personality change on Augmentin and mine on the few occasions I've had to take a course of steroids for a Multiple Sclerosis exacerbation (the words "flaming witch" come to mind), for instance. But sometimes a medication side effect can come on so gradually that it takes a while to notice. Or it's something that is hard to separate from normal behavior. For instance, as I reported in an earlier SharePost, I realized recently that the medication I had started taking a few months ago had increased my appetite (and subsequently, my weight).

    I'm kind of torn about reading the leaflets that come with medication. Obviously it's essential to know if there are any dangers and to be fully informed about anything you're putting into or on your body (topical medication can have side effects too). But I'm also concerned that being told that the medication can cause certain side effects will predispose me to look for them.

    So this is my new three step plan for new medications:

    1. Read the leaflet for any dangerous of life-threatening symptoms to keep an eye out for.
    2. Note on the calendar when I (or a family member) start taking a new medication.
    3. Track any new symptoms on the calendar or in a notebook, even something as minor as an increased appetite.

    You might want to come up with your own system, but I think that it's good to have one, whatever it is. Let's face it. Most of us do not have perfect memories, especially since we have so much going on in our lives. It's hard to remember off the top of our head when something changed, especially if it's subtle.

Published On: August 27, 2008